Painful dystonia


#1

Need advice diagnosed last july. Aged 51 Now got constant pain and involuntary movements in left leg cannot sit still for more than a minute. Doctor prescribed some diazepam.

Not very effevtive. Just to want to be able to sleep and relax. This is driving me mad. C


#2

Hi @Mclary,

I’m sorry to hear that you’ve been experiencing so much pain.

If your doctor has prescribed you medication for the pain and it has been ineffective, I would strongly recommend you go back to your doctor and consult with him/her on this.

We also have a section on the Parkinson’s website with useful contacts for dystonia, here that you may find helpful. Lastly, you can contact our helpline service on 0808 800 0303 and to speak to one of our trained advisers who can offer you more help and support on this.

Do keep us posted on this and all the best.

Many thanks,
Reah


#3

Hi Mclary,
I can sympathise with you regarding the pain from the dystonia combined with involuntary movement (dyskinesia). when they occur at the same time it’s sometimes unbearable.
The problem is that often dystonia is caused by lack of Dopamine, whereas dyskinesia is often due to too much dopamine.
I was diagnosed with PD seven years ago (I’m 80 next month). As the disease progresses more Levodopa is needed using either Madopar, Siminet or Stalevo, all of which are Levodopa but with different inbuilt agonists.
The higher the level of these drugs you require the greater the level of surplus Dopamine you have sloshing around in your brain. This can cause the severe dyskinesia. Surplus dopamine can also cause severe headaches (so I’m informed and so I experience).
I’m not of course in a position to advise on pain killers. I take paracetamol as and when but it is only partially effective. I’m told that Ibuprofen or similar anti-inflammatory drugs are ineffective. Also my understanding is that diazepam is makes you woozy, can be mildly addictive and gradually becomes less effective.
There is some evidence that duodopa works for some people and also apomorphine, but on these I have only the same info as you can look up
I do so hope you find some relief as I can empathise with you on the pain. I have two artificial knees and when dystonia and dyskinesia occur at the same time, it pulls my legs together and the pain is just awful. Relaxation can help, as tension and anxiety make things worse.
Hope this diatribe is in someway helpful.

Jules77